Alert archive / South Dakota / Wind Advisories in 2009

Wind Advisory 10, NWS Aberdeen, SD

May 12, 20098 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at May 12, 2009, 4:13 AM CDT for 8 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at May 12, 2009, 1:00 PM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 12, 2009, 4:13 AM CDT (09:13 UTC)
In effect from
May 12, 2009, 1:00 PM CDT
Expired
May 12, 2009, 4:00 PM CDT
In force
3 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 109 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2009-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2009-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
2210 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KABR 120913
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
413 AM CDT TUE MAY 12 2009

...STRONG SOUTHEAST WINDS TO DEVELOP TODAY...

.A DEVELOPING WEATHER SYSTEM WILL SUPPORT STRONG WINDS ACROSS THE
HIGHER ELEVATIONS OF EASTERN SOUTH DAKOTA DURING THE AFTERNOON
HOURS.  

MNZ039-046-SDZ007-008-011-019>023-122100-
/O.NEW.KABR.WI.Y.0010.090512T1800Z-090513T0000Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE
413 AM CDT TUE MAY 12 2009

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING. 

STRONG SOUTH WINDS OF 25 TO 30 MPH WITH GUSTS TO 40 MPH WILL BE
POSSIBLE TODAY FOR EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA.
WINDS WILL DIMINISH THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$


CONNELLY
1 follow-up statement
000 
WWUS73 KABR 122100
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
400 PM CDT TUE MAY 12 2009

...STRONG WINDS ON THE WAY...

.LOW PRESSURE WILL INTENSIFY AS IT MOVES INTO CANADA ON WEDNESDAY.
BEHIND THE SYSTEM WEST WINDS WILL BECOME QUITE STRONG OVER THE
REGION ON WEDNESDAY. 

MNZ039-046-SDZ007-008-011-019>023-131000-
/O.CAN.KABR.WI.Y.0010.000000T0000Z-090513T0000Z/
/O.NEW.KABR.WI.Y.0011.090513T1500Z-090514T0200Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE
400 PM CDT TUE MAY 12 2009

...WIND ADVISORY IN EFFECT FROM 10 AM TO 9 PM CDT WEDNESDAY...
...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 9 PM CDT WEDNESDAY.
THE WIND ADVISORY HAS BEEN CANCELLED FOR THIS EVENING. 

WEST TO NORTHWEST WINDS OF 25 TO 45 MPH ARE EXPECTED TO DEVELOP BY
LATE MORNING AND AFTERNOON ON WEDNESDAY...AND THEN LAST INTO THE
EARLY EVENING HOURS BEFORE DISSIPATING.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SDZ006-018-131000-
/O.NEW.KABR.WI.Y.0011.090513T1500Z-090514T0200Z/
BROWN-SPINK-
INCLUDING THE CITIES OF...ABERDEEN...REDFIELD
400 PM CDT TUE MAY 12 2009

...WIND ADVISORY IN EFFECT FROM 10 AM TO 9 PM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 9 PM CDT WEDNESDAY. 

WEST TO NORTHWEST WINDS OF 25 TO 45 MPH ARE EXPECTED TO DEVELOP BY
LATE MORNING AND AFTERNOON ON WEDNESDAY...AND THEN LAST INTO THE
EARLY EVENING HOURS BEFORE DISSIPATING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SDZ003>005-009-010-015>017-033>037-045-048-051-131000-
/O.NEW.KABR.HW.A.0001.090513T1500Z-090514T0200Z/
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON...
FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...
PRESHO...FORT THOMPSON
400 PM CDT TUE MAY 12 2009 /300 PM MDT TUE MAY 12 2009/

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING. 

VERY STRONG WEST TO NORTHWEST WINDS ARE POSSIBLE BY MID TO LATE
MORNING ON WEDNESDAY. SPEEDS OF 35 TO 50 MPH WILL BE POSSIBLE IN THE
AFTERNOON...BUT SHOULD DIMINISH TOWARD EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
TDK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at May 12, 3:58 AM CDT, 15 minutes earlier.

Area forecast discussion, May 12, 3:58 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
358 AM CDT TUE MAY 12 2009

.SHORT TERM...THROUGH THURSDAY AFTERNOON

CONTINUE TO SEE WEAK SHOWERS/THUNDERSTORMS THIS MORNING...WITH
THE MAIN CONCENTRATION JUST SOUTH OF KBIS. LOCALLY RUN WRF
SUGGESTS THE TREND FOR CONTINUED WEAKENING ACTIVITY...DESPITE THE
AVAILABILITY OF HIGHER THETAE AIRMASS AND LOW LEVEL JET ACROSS THE
SOUTHEAST. THEREFORE CANT RULE OUT ADDITIONAL REDEVELOPMENT
TOWARDS SUNRISE.

ONCE THIS ACTIVITY IS SAID AND DONE...WILL BE DEALING WITH TWO
POTENTIAL HAZARDS. GUIDANCE INDICATES THAT JET SITUATED ACROSS
EASTERN COUNTIES WILL PERSIST THROUGHOUT THE DAY WITH ONLY A
SLIGHT MIGRATION EAST. MIXING WILL ALLOW A SURFACE REFLECTION OF
THE H85 WINDS WHICH ARE AROUND 40KTS...THUS HAVE ISSUED WIND
ADVISORY FOR THE HIGHER ELEVATIONS OF THE EAST. THE OTHER THREAT
IS THE POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON/EVENING.
SURFACE TROUGH MOVES ACROSS THE WESTERN DAKOTAS THROUGH THIS
TIMEFRAME...WITH LAPSE RATES ABOVE THIS FEATURE AROUND 8C/KM
SUPPORTING SBCAPE OF AROUND 1000J/KG. HODOGRAPHS SUPPORTIVE OF
SUPERCELLS...HOWEVER THE AVAILABILITY OF LOW LEVEL MOISTURE
TRANSLATES INTO BUFKIT LCLS MARGINAL FOR TORNADOS.

ACTIVITY WILL CONTINUE EAST INTO TUESDAY NIGHT/WEDNESDAY AM AND
WEAKEN WITH THE LOSS OF DIURNAL HEATING. COLD ADVECTION AND A 50KT
COLD CONVEYOR WILL SUPPORT VERY STRONG WESTERLY WINDS THROUGHOUT
THE DAY WEDNESDAY. THIS WILL RAISE FIRE WEATHER CONCERNS AS THIS
COMES WITH A MUCH DRIER AIR AIRMASS. SURFACE HIGH PRESSURE SINKS INTO
WESTERN NEBRASKA FOR WEDNESDAY NIGHT/THURSDAY MORNING...AND WINDS
AT H85 WILL REMAIN FAIRLY STRONG THROUGH THE OVERNIGHT HOURS. THUS
EXPECT MIXING COULD HELP KEEP US FROM GETTING INTO INTO ANOTHER
WIDESPREAD FROST FOR THURSDAY MORNING.

.LONG TERM...00Z FRIDAY THROUGH TUESDAY
BIGGEST CHALLENGE FACING THE LONG TERM DEALS WITH PCPN CHANCES
EARLY IN THE EXTENDED...AND TEMPS FOR THE WEEKEND.

MODELS REMAIN IN RATHER GOOD AGREEMENT TO START OFF TH
EXTENDED...WITH QUICK MOVING ZONAL FLOW ALOFT...AND SFC COLD FRONT
LOCATED IN THE WRN DAKOTAS. 850HPA WINDS INCREASE AHEAD OF THIS
FEATURE TO 40+ KTS PER THE 00Z GFS BY 06Z FRIDAY...AND THERE IS A
NARROW TONGUE OF HIGHER SPEC HUMIDITIES THAT LIFT NORTHWARD ON THE
850HPA AND 700HPA LAYERS. 850HPA-700HPA Q-VECTOR CONVERGENCE ALSO
MAXIMIZES DURING THE 06Z-12Z FRIDAY TIME FRAME ACROSS THE EAST.
WITH 700HPA WAVE THAT IS PROGGED TO MOVE ACROSS THE REGION 00Z-12Z
FRIDAY...FELT IT PRUDENT TO ADD SOME SMALL POPS FOR NOCTURNAL/LLJ
DRIVEN CONVECTION FROM 06-12Z FRIDAY. WITH ZONAL FLOW ALOFT...THIS
FEATURE MOVES THROUGH QUICKLY...WITH THE GFS ADVERTISING ALL OF
THE CWA IN CAA REGIME BY 18Z FRIDAY WITH GUSTY NORTH WINDS.
CONTINUED SLGT CHC PCPN ACROSS THE ERN CWA FRIDAY MORNING...BUT
DRIED OUT THE GRIDS AFT 18Z. 700HPA-500HPA LAPSE RATES...AS WELL
AS THE 850HPA-500HPA LAPSE RATES...FALL OFF QUICKLY DURING THE DAY
FRIDAY AS COLD AIR MOVES IN. WITH CANADIAN HIGH PRESSURE PROGGED
TO BE IN CONTROL OVER THE NRN PLAINS THROUGH 00Z SUNDAY...HAVE
REMOVED MENTION OF PCPN FOR SATURDAY AS CAA/DRY LAYERS SHOULD
PREVENT ANY PCPN FORMATION. THERE ARE SOME SIGNALS THAT RETURN
FLOW PCPN COULD DEVELOP SATURDAY NIGHT AHEAD OF NEXT LEE TROF
DEVELOPING AND EJECTING EASTWARD...BUT KEPT THINGS DRY FOR NOW.

TEMP WISE...GFS CONTS TO SHOW COOL CONDITIONS FOR THE
WEEKEND...WITH 850HPA TEMPS FALLING INTO THE SINGLE DIGITS ABOVE
ZERO DURING THE DAY FRIDAY. HAVE CONTINUED TREND OF LOWERING HIGHS
FRIDAY...AND AGAIN SATURDAY...AS COOL CANADIAN HIGH PRESSURE IS
FIRMLY IN CONTROL. THIS ALSO RESULTED IN A TWEAKING OF DWPTS
DOWNWARD A BIT AS WELL.

&&

.AVIATION...
LOOK FOR INCREASING SOUTHERLY WINDS AT THE KABR AND KATY
TERMINALS...WITH LOW LEVEL WIND SHEAR OF +/- 30KTS AT KABR THROUGH
13Z. SFC WINDS WILL INCREASE SUFFICIENTLY THAT LLWS WONT BE AN
ISSUE THEREAFTER. OTHERWISE LOOK FOR SCT MID/HI LEVEL CLOUDINESS
AT ALL TAF SITES THROUGH THE DAY. APPROACHING UPPER LEVEL
DISTURBANCE WILL CREATE SCT -SHRA/TSRA AFT 18Z...AND FEW OF THESE
ARE EXPECTED TO MOVE INTO THE VCNTY OF THE TAF SITES. WILL AMEND
IF TSRA BECOMES PREVAILING. THE SCT-OCNL -SHRA/TSRA WILL CONTINUE
THROUGH THE REST OF THE VALID TAF PERIOD. ITS POSSIBLE THAT BRIEF
MVFR VSBYS COULD RESULT FROM HEAVIER RAIN...BUT NOT EXPECTED TO BE
PREVAILING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
     FOR CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.

MN...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
     FOR BIG STONE-TRAVERSE.

&&

SHORT TERM...CONNELLY
LONG TERM...HINTZ
AVIATION...HINTZ

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 12, 4:09 AM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
409 AM CDT TUE MAY 12 2009

SDZ003>006-009-010-015>018-033>037-045-048-051-130915-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
409 AM CDT TUE MAY 12 2009 /309 AM MDT TUE MAY 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TUESDAY AFTERNOON THROUGH TUESDAY NIGHT.
THERE IS A SLIGHT RISK THAT SOME OF THE STORMS COULD BECOME
SEVERE. THE MAIN THREATS ARE LARGE HAIL...DAMAGING WINDS...AND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG COLD FRONT WILL PUSH THROUGH THE AREA EARLY WEDNESDAY.
BY WEDNESDAY AFTERNOON...IN THE WAKE OF THIS FRONT...WINDY CONDITIONS
WILL DEVELOP WITH SUSTAINED WEST TO NORTHWEST WINDS OF 20 TO 30
MPH ARE LIKELY WITH GUSTS AS HIGH AS 45 TO 50 MPH.

THE NEXT OPPORTUNITY FOR THUNDERSTORMS COMES FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

MNZ039-046-SDZ007-008-011-019>023-130915-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
409 AM CDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS ARE EXPECTED ACROSS THE AREA TODAY. WINDS OF 20 TO 30
MPH WITH GUSTS TO 40 MPH WILL BE POSSIBLE THROUGH THE AFTERNOON
HOURS...PARTICULARLY FOR THE HIGHER ELEVATIONS OF THE SISSETON
HILLS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG COLD FRONT WILL PUSH THROUGH THE AREA EARLY WEDNESDAY.
BY WEDNESDAY AFTERNOON...IN THE WAKE OF THIS FRONT...WINDY CONDITIONS
WILL DEVELOP WITH SUSTAINED WEST TO NORTHWEST WINDS OF 20 TO 30
MPH ARE LIKELY WITH GUSTS AS HIGH AS 45 TO 50 MPH.

THE NEXT OPPORTUNITY FOR THUNDERSTORMS COMES FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 4:00 PM CDTHigh Wind WatchABRBuffalo, Campbell, Corson, Dewey, Edmunds, Faulk and 10 more11 hr
May 12, 4:00 PM CDTWind AdvisoryABRBrown, Buffalo, Campbell, Clark, Codington, Day and 15 more29 hr
May 12, 6:44 PM CDTSevere Thunderstorm WarningABRDewey61 min

Nearby

Wind Advisories in South Dakota, 2009Wind Advisories in Minnesota, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.